Fatal bleeding in a nasopharyngeal carcinoma patient after concurrent chemoradiation plus cetuximab: a case report
LingYan Zheng,1 SenXiang Yan,1 Danfang Yan,1 JingSong Yang,1 YiXiang Wang2
1Department of Radiation Oncology, First Affiliated Hospital, College of Medicine, Zhejiang University, Hangzhou, People's Republic of China; 2Department of Diagnostic Radiology and Organ Imaging, Prince of Wales Hospital, Hong Kong
Abstract: Carotid blowout syndrome (CBS) refers to the clinical signs and symptoms related to rupture of the carotid artery (CA) and its branches, which mainly results from malignant invasion of the CA by head and neck cancers. Here, we present a 46-year-old male patient who suffered from nasopharyngeal carcinoma and was treated with a combination of chemoradiation and cetuximab. The patient was stage IVb (T4N2M0) clinically, with encasement of the left internal carotid artery, as shown on pretreatment magnetic resonance imaging. Three months after completion of radiotherapy, the patient died of sudden massive epistaxis. CBS is a lethal complication of nasopharyngeal carcinoma, so the risk of CBS should be carefully assessed in patients with imaging showing CA encasement. Till now, the precise prediction and prevention of CBS remain to be explored.
Keywords: nasopharyngeal carcinoma, carotid blowout syndrome, diagnosis, cetuximab, prevention
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]